Georgia, 2024

Tornadoes and Damaging Winds in Georgia, April 2 to 3, 2024

April 2 to 3, 2024 · NWS FFC · 14 events in 7 counties and zones

A Quasi-Linear Convective System moved through the area through the night of the 2nd into the morning of the 3rd. Convection across West Central GA was weaker with limited to no severe activity due to weaker CAPE values, however shear and helicity were plentiful.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A Quasi-Linear Convective System moved through the area through the night of the 2nd into the morning of the 3rd. Convection across West Central GA was weaker with limited to no severe activity due to weaker CAPE values, however shear and helicity were plentiful. Convection in the early morning hours was able to organize into several messy supercells ahead of the line, as they tapped into a region of more ample CAPE and steep mid-level lapse rates. Several tornado warnings were issued with three confirmed tornados including a strong EF2 tornado in Rockdale County between Pine Mountain and Conyers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Apr 2, 7:07 PM EST, 3 hours 42 minutes earlier.

Area forecast discussion, Apr 2, 7:07 PM EST, 3 hours 42 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
807 PM EDT Tue Apr 2 2024

...Evening Update...

.UPDATE...
Issued at 800 PM EDT Tue Apr 2 2024

Tornado Watch 82 has been issued for portions of northwest and
west Georgia through 3 AM EDT. As expected, showers and
thunderstorms have begun to quickly develop across central and
eastern Alabama as the capping inversion erodes. Parameters will
become increasingly favorable for severe thunderstorms with a
tornado and damaging wind threat over the next several hours as
the LLJ strengthens and deeper moisture continues to surge
northward. Tornado Watch expansion/additional Tornado Watches are
likely tonight as the threat evolves and spreads eastward into the
area through early Wednesday morning.

RW

&&

.SHORT TERM...
(This afternoon through Wednesday)
Issued at 230 PM EDT Tue Apr 2 2024

Key Messages:

-A potent storm system will produce a severe weather threat
beginning this evening and lasting through the overnight hours for
portions of north and central Georgia. The severe threat will
progress southeastward through the early morning hours on Wednesday.
All modes of severe weather will be possible.

-Portions of northwest and western central Georgia (including the
metro Atlanta, Columbus, and Macon areas) are under a 10% TOR hatch
where strong (greater than EF2) tornadoes will be possible.

-Northwest and western central Georgia are most likely to see strong
damaging wind gusts early this evening and through the overnight
hours with the damaging wind threat progressing southeast through
the early morning hours.

-Large hail (greater than 1 inch) will be possible in storms
areawide where the greatest chances will be across far northwest
Georgia.

-As the bulk of the storms are expected to move through during the
nighttime hours while many people may be sleeping, it is incredibly
important to ensure you have more than 1 way to receive warnings
this evening.

A nocturnal severe weather threat is expected to play out over
portions of north and central Georgia tonight lasting through the
early morning hours on Wednesday. The strengthening surface low is
currently over central Illinois with the warm front draped over
central Indiana and central Ohio, dipping southward into southern
Virginia. While generally cloudy skies have been in place today,
middle and high clouds have not been as present as previously
thought. Breaks in coverage in the low level cumulus field have
allowed diurnal surface heating to take place early this afternoon.
The extent to which heating may occur will play a role in the
surface based available potential energy for thunderstorms that are
expected to fire off this afternoon. In this morning's 12Z sounding,
a significant cap was in place at 850mb. This cap is still evident
in this afternoon's 18Z sounding, but is expected to erode through
the late afternoon in the presence of cold air advection aloft,
warming surface temperatures as high as the low 80s across much of
north and central Georgia, and moisture return at the lower levels
(dewpoints as high as 65 along and south of I-20).

The severe weather threat will begin with a line of storms
approaching form the northwest this afternoon. Across northwest
Georgia, surface based CAPE across northwest Georgia will run
between 500-750 J/kg where 50+kt of shear and 0-1km SRH between 150-
300+ m2/s2 are also progged. CAMs suggest a secondary wave later
this evening after sunset for areas further south across western
central Georgia as isolated discrete cells ahead of the main line
will eventually congeal with the initial line. This general timing
of these cells coincide with the  of the 850mb low
level jet (wind speeds between 50 and 60kt), 0-1 SRH exceeding 200
m2/s2, and an unusual surge of surface based instability northward
from the Columbus area to the ATL metro during the overnight hours.
This instability within an increasingly favorable kinematic
parameter space late this afternoon through the early evening hours
have resulted in SPC progging an Enhanced Risk (level 3 out of 5)
for much of northwestern Georgia and western Georgia. All modes and
hazards of severe weather are expected with strong damaging wind
gusts (beginning first across north Georgia and spreading
southeastward through the early morning hours across central
Georgia), large hail 1 inch or greater across the entirety of the
area (far northwest Georgia is at the greatest risk), and the
potential for isolated tornadoes. In particular, locations across
northwestern and western central Georgia are at risk (as indicated
by the 10% TOR hatch from SPC) for strong tornadoes (EF2 or greater)
through the overnight hours. While the risk for flash flooding is
low, some locations may see rain rates sufficient to produce
localized flash flooding in the usual problematic spots.

Early tomorrow morning as the line continues to march through
eastern central Georgia, storms could restrengthen and redevelop
along the cold front after sunrise. The line is generally expected
to clear the area just after noon. High temperatures will be running
much cooler after the front moves in with high temperatures in the
upper 50s to low 70s. Winds will also be strong through the period
with gusts between 25 and 30 mph.

KAL

&&

.LONG TERM...
(Thursday morning through next Monday)
Issued at 230 PM EDT Tue Apr 2 2024

Will still be dealing with some wrap around moisture/light
sprinkles across N GA Thu morning but all in all should be a nice
day. High pressure builds in Thu evening through Friday morning
from the northern and central Plains. The biggest thing in the
long term will be the much cooler temps we will see through Sat
afternoon. The front that moves through the area in the short term
will usher in a much cooler airmass Thu through Sat. Will see
morning low temps in the 30s and even some upper 20s in the north
GA mountains. Given the dry conditions, sfc wetbulb temps will
likely be below freezing across North and portions of Central GA.
This may necessitate a frost and or freeze advisories. Highs will
be in the upper 50s up north and middle 60s through central GA and
slowly warm through Sunday. Have introduced some 20% PoPs for
Mon/Tue as next wave/front begins to near the area from the MS
river valley.

The other hazard to watch for through the long term will be fire wx.
Dry air combined with an extended period of sustained winds 10 to 20
mph will see drying fuel moistures and hazardous fire conditions.
Winds on Thursday will be particularly gusty, gusting 20 to 30 mph
across the CWA.

01

&&

.AVIATION...
(00Z TAFS)
Issued at 719 PM EDT Tue Apr 2 2024

Conditions will deteriorate at TAF sites this evening,
particularly after 02-04Z, as TSRA develop and push into the area.
SHRA/TSRA will gradually clear from NW to SE by 06-08Z at ATL
sites and 08-10Z at MCN/AHN. Initial VFR cigs are more likely to
become MVFR to patchy IFR as SHRA/TSRA affect the area with most
likely low cigs after 06Z. MVFR cigs are expected to break by
14-16Z with VFR conditions thereafter. Winds will be SW and breezy
at 10-15 kts with gusts 20-25 kts through 06Z becoming more W to
NW thereafter with speeds increasing to 15-20 kts and gusts to
25-30 kts after 17-19Z Wednesday. Stronger gusts are possible in
TSRA tonight.

//ATL Confidence...00Z Update...
Medium confidence on IFR cig potential.
High confidence on remaining elements.

RW

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          57  66  43  59 /  90  10   0   0
Atlanta         53  63  43  57 /  90  10   0   0
Blairsville     47  58  35  48 / 100  20  10  20
Cartersville    50  62  40  57 / 100   0   0   0
Columbus        59  68  45  65 /  90  10   0   0
Gainesville     55  62  43  55 / 100  10   0   0
Macon           62  69  45  64 /  90  20   0   0
Rome            50  62  41  57 / 100  10  10   0
Peachtree City  54  64  42  60 /  90  10   0   0
Vidalia         67  75  48  67 /  70  70   0   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...KAL
LONG TERM....01
AVIATION...RW
Hazardous weather outlook, Apr 2, 7:16 PM EST, 3 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
816 PM EDT Tue Apr 2 2024

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-040030-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
816 PM EDT Tue Apr 2 2024

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Tonight...

A Tornado Watch is in effect for much of northwest and west
Georgia through 3 AM EDT. Showers and thunderstorms will increase
into the overnight hours, some of which are expected to become
severe. Damaging wind gusts, tornadoes, and large hail are
possible through early Wednesday morning before ending from west
to east.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Areas of frost are possible across portions of north Georgia
Thursday, Friday and Saturday mornings. The potential for frost is
highest north of the Interstate 20 corridor.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested for tonight. Please relay any
information about observed severe weather to the NWS.

In the hours before

Special weather statement, Apr 2, 8:46 PM EST, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
946 PM EDT Tue Apr 2 2024

GAZ042>044-052-053-066-030230-
Douglas GA-Coweta GA-Carroll GA-Heard GA-Troup GA-South Fulton GA-
946 PM EDT Tue Apr 2 2024

...A strong thunderstorm will impact portions of southeastern
Carroll, southwestern Douglas, Heard, northern Troup and Coweta
Counties through 1030 PM EDT...

At 946 PM EDT, a strong thunderstorm was over Rock Mills, or near
Roanoke, moving northeast at 55 mph.

HAZARD...40 to 50 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Newnan, Franklin, Grantville, Luthersville, Whitesburg,
Centralhatchee, Moreland, East Newnan, Corinth, Plant Yates, Seaton
Lake, Dunaway Gardens, Harrisonville, Glenn, Madras, Byers
Crossroads, Hannah, Arnco-Sargent, Powers Crossroads, and Handy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

A Tornado Watch remains in effect until 300 AM EDT for north central,
northwestern and west central Georgia.

&&

LAT...LON 3363 8487 3343 8467 3324 8468 3322 8476
      3322 8485 3320 8485 3312 8523 3332 8527
TIME...MOT...LOC 0146Z 239DEG 48KT 3315 8532

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
Special weather statement, Apr 2, 9:56 PM EST, 53 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1056 PM EDT Tue Apr 2 2024

GAZ001>004-030345-
Whitfield GA-Catoosa GA-Walker GA-Dade GA-
1056 PM EDT Tue Apr 2 2024

...A strong thunderstorm will impact portions of Catoosa, north
central Whitfield, central Walker and Dade Counties through 1145 PM
EDT...

At 1056 PM EDT, a strong thunderstorm was near Ider, or 11 miles
south of Bridgeport, moving northeast at 55 mph.

HAZARD...40 to 50 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Ringgold, Trenton, Fort Oglethorpe, Rossville, Chickamauga, Lookout
Mountain, Cohutta, Chattanooga Valley, Blue Spring, Fairview,
Chattanooga  Valley, Hooker, Cloudland Canyon State Park, Cooper
Heights, Rock Spring, Rising Fawn, Lakeview, Indian Springs,
Graysville, and Cole City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

A Tornado Watch remains in effect until 300 AM EDT for northwestern
Georgia.

&&

LAT...LON 3499 8488 3465 8554 3498 8560
TIME...MOT...LOC 0256Z 239DEG 48KT 3477 8570

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
Special weather statement, Apr 2, 10:49 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1149 PM EDT Tue Apr 2 2024

GAZ034-035-037-045>048-030430-
Walton GA-Rockdale GA-Barrow GA-DeKalb GA-Gwinnett GA-Oconee GA-
Newton GA-
1149 PM EDT Tue Apr 2 2024

...A strong thunderstorm will impact portions of northeastern
Rockdale, northwestern Oconee, southwestern Barrow, east central
DeKalb, southeastern Gwinnett, Walton and north central Newton
Counties through 1230 AM EDT...

At 1149 PM EDT, a strong thunderstorm was over Lakeview Estates, or
near Conyers, moving northeast at 60 mph.

HAZARD...40 to 50 mph wind, up to penny sized hail and frequent
         cloud to ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Conyers, Winder, Monroe, Snellville, Loganville, Auburn, Dacula,
Grayson, Walnut Grove, Bethlehem, Between, Good Hope, Carl, Jersey,
Lakeview Estates, Georgia International Horse Park, Fort Yargo State
Park, Windsor, Harbin, and Nicholasville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

A Tornado Watch remains in effect until 300 AM EDT for north central
Georgia.

&&

LAT...LON 3395 8362 3376 8357 3364 8402 3378 8411
      3402 8380
TIME...MOT...LOC 0349Z 234DEG 52KT 3373 8401

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

The radar

The Atlanta radar (KFFC), 55 km away, was scanning. The volume nearest the first event began at 03:49 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 3 tornado. Local standard time, as filed.

Tornado, Rockdale

When
April 2, 10:49 PM EST to 11:06 PM EST
Where
Rockdale County, 2.52 mi NNW of Camp Smyrna to 1.79 mi SW of Princeton
Rating
EF2
Path length
9.47 mi
Path width
800 yd
Reported by
NWS Storm Survey
Coordinates
33.655, -84.090

An EF2 with max winds of 110-115 touched down near the 3200 block of Klondike Rd southwest of Conyers and traveled east-northeast downing thousands of trees, some landing on homes, businesses, and vehicles. Max intensity was reached near the intersection of Mcdaniel Road near Briarwood Circle, where 2/3 of a roof of a well built home was torn off. The tornado again reached EF1 intensity as it crossed North Main St NW, ParkCir, College Ave, Milstead Ave, McCalla St NE and Woodland Rd. The storm continued NE as an EF0.

Thunderstorm Wind, Newton

When
April 2, 11:00 PM EST to 11:02 PM EST
Where
Newton County, 4.91 mi NNW of Dialtown
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
33.711, -83.914

Several trees down along dial mill Rd also near the intersection of Hightower Trail.

Thunderstorm Wind, Walton

When
April 2, 11:06 PM EST to 11:08 PM EST
Where
Walton County, 1.04 mi SSW of Walnut Grove
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.716, -83.858

Tree down near the intersection of Hightower Trail and Adams Way.

Thunderstorm Wind, Walton

When
April 2, 11:10 PM EST to 11:12 PM EST
Where
Walton County, 0.71 mi SW of Social Circle
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.642, -83.727

Tree down near the intersection of Willwood and Marco Dr.

Thunderstorm Wind, Walton

When
April 2, 11:10 PM EST to 11:12 PM EST
Where
Walton County, 1.8 mi SE of Walnut Grove
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.710, -83.830

Tree down near the intersection of Lower Jersey Rd and Harris Rockmore Rd.

Thunderstorm Wind, Walton

When
April 2, 11:12 PM EST to 11:14 PM EST
Where
Walton County, 1.6 mi ESE of Jersey
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.707, -83.777

Tree down near the intersection of Dally Rd and Jersey Social Circle Rd.

Thunderstorm Wind, Walton

When
April 2, 11:16 PM EST to 11:18 PM EST
Where
Walton County, 2.84 mi SSE of Jersey
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.682, -83.781

Emergency Manager reports tree down along Kraddle Creek Rd.

Thunderstorm Wind, Walton

When
April 2, 11:20 PM EST to 11:22 PM EST
Where
Walton County, 2.19 mi SSE of Walnut Grove
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.702, -83.832

Tree down near the intersection of Cornish Mountain Church Rd and Lower Jersey Rd.

Thunderstorm Wind, Walton

When
April 2, 11:20 PM EST to 11:22 PM EST
Where
Walton County, 2.58 mi WSW of Herndonville
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.686, -83.742

Tree down near the intersection of Jersey Social Circle Rd and Arnold Dairy Farm Road.

Thunderstorm Wind, Walton

When
April 2, 11:22 PM EST to 11:24 PM EST
Where
Walton County, 0.69 mi N of Herndonville
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.710, -83.700

Tree down near the intersection of Hwy 11 and Whitney Rd.

Thunderstorm Wind, Clarke

When
April 2, 11:30 PM EST to 11:32 PM EST
Where
Clarke County, 1.51 mi SSW of Oconee Hgts
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
33.962, -83.434

Tree down near the intersection of Westchester Dr and Westchester Ln.

Tornado, Houston

When
April 3, 2:44 AM EST to 2:46 AM EST
Where
Houston County, 2.1 mi WSW of Centerville to 0.88 mi WSW of Centerville
Rating
EF0
Path length
1.24 mi
Path width
150 yd
Reported by
NWS Storm Survey
Coordinates
32.611, -83.714

A brief tornado touched down in a field of trees just southwest of Hwy 41 and Watson Blvd intersection. A few trees were seen snapped near this intersection that took out powerlines/poles. About 1/2 to 3/4 of a mile east of this location along Watson Blvd a few retail signs were blown out. No notable structural damage occurred aside that. Damage was confirmed by Tornado Debris Signature (TDS) from the KJGX radar.

Tornado, Crisp

When
April 3, 3:49 AM EST to 3:56 AM EST
Where
Crisp County, 3.13 mi NNW of Marshall to 2.58 mi NNE of Milldale
Rating
EF1
Path length
5.55 mi
Path width
300 yd
Reported by
NWS Storm Survey
Coordinates
31.911, -83.922

A tornado touched down over Lake Blackshear with damage quickly occuring where Scenic Route meets North Cedar Creek Rd. Numerous trees, some large pines, were snapped near the base and uprooted as the tornado tracked along North Cedar Creek Rd toward South Coney Rd. Several homes received significant damage due to falling trees with some rood damage, mainly to tin roofs getting peeled back. Max winds estimated at 100 mph. The tornado continued to track northeast where it continued to snap smaller trees. A farm picot irrigation system was flipped near South Coney Rd. A few trees were also snaped along McKinney Rd and just north along GA Hwy 300. Another pivot was flipped between GA Hwy 300 and Pateville Rd with a few tops of trees seen snapped from aerial survey.

Thunderstorm Wind, Dodge

When
April 3, 4:31 AM EST to 4:33 AM EST
Where
Dodge County, 2.38 mi SSW of Eastman
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.170, -83.200

Tree down on Edna Moore Road between Hwy 341 and Hwy 87.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2024Every state in 2024This day in weather historyThe tornado archive for Georgia, 2024Warnings in Georgia, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1175093, 1175084, 1175092, 1175085, 1175091, 1175090, 1175088, 1175086, 1175087, 1175089, 1175094, 1175096, 1175097, 1175095.